Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 124, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2001, 5:16 PM CDT for Cowley County, Kansas. It was in force for 59 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 27, 2001, 5:16 PM CDT (22:16 UTC)
- Expired
- May 27, 2001, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cowley County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:30 PM CDT | Hail 1 | Winfield, KS | |
| May 27, 5:30 PM CDT | Hail 1 | Winfield, KS | |
| May 27, 5:33 PM CDT | Hail 1.75 | Udall, KS | |
| May 27, 5:39 PM CDT | Hail 1.75 | Winfield, KS | |
| May 27, 5:45 PM CDT | Hail 0.75 | New Salem, KS | |
| May 27, 6:15 PM CDT | Hail 1 | Udall, KS | Covered the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 272218 SVRICT KSC035-272315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 516 PM CDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 615 PM CDT. * AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF UDALL...OR ABOUT 22 MILES NORTH OF ARKANSAS CITY...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 615 PM CDT... WINFIELD... BURDEN... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 615 PM CDT. LAT...LON 3746 9713 3735 9716 3708 9689 3740 9670 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:16 PM CDT, 1 hour earlier.
Area forecast discussion, May 27, 4:16 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 254 PM CDT SUN MAY 27 2001 MAIN CONCERN THIS PACKAGE CONTINUES TO BE PRECIP CHANCES. STORMS HAVE FIRED THIS AFTERNOON ACROSS SC/SE KS...MORE ARE CURRENTLY DEVELOPING IN NW KS. THESE STORMS SHOULD DRIFT SE INTO THE CWA LATER TONIGHT IN THE UPPER LEVEL NW FLOW. MODELS ARE INDICATING THAT WITH THE SFC LOW DEVELOPING IN SE CO WILL DEEPEN AND SAG SOUTH OVERNIGHT ...HOWEVER THE SFC BOUNDARY IS CURRENTLY EXTENDING FROM GLD TO NEAR ICT AND WITH THE SHEARED OUT 500MB S/W EXPECTED TO PERSIST INTO THE EARLY MORNING HOURS MON...WILL GO AHEAD AND BUMP POPS UP TO LIKELY FOR TONIGHT. BOUNDARY IS EXPECTED TO DRIFT SOUTH WITH THE SFC LOW BY MONDAY...WILL KEEP MENTION OF POPS FOR MONDAY MORNING MAINLY SOUTHERN SECTIONS. WITH WEAK RIDGE ALOFT AND SEVERAL SHORTWAVES APPROACHING OUT OF THE SOUTHERN STREAM WILL KEEP POPS GOING FOR MONDAY NIGHT AND INTO TUESDAY AS 850MB REBOUND BACK INTO THE DOUBLE DIGITS. AVN PUSHES A FRONT SOUTH INTO THE AREA LATE TUES NIGHT AND INTO WEDNESDAY...SO WILL KEEP POPS GOING INTO THE EXTENDED. NOONAN FCSTID = 15 ICT 60 81 58 80 / 70 20 40 30 HUT 59 81 56 80 / 70 20 40 30 EWK 60 81 57 80 / 70 20 40 30 EQA 60 81 58 80 / 70 20 40 30 WLD 60 81 58 80 / 70 20 40 30 RSL 58 79 56 79 / 60 10 40 40 GBD 59 80 56 80 / 60 10 40 40 SLN 59 79 56 79 / 60 10 40 40 MPR 59 80 56 79 / 60 10 40 40 CFV 63 80 57 80 / 60 20 30 30 CNU 62 80 57 80 / 60 20 30 30 K88 62 80 57 80 / 60 20 30 30 .ICT...NONE.
In the hours before
Special weather statement, May 27, 12:04 PM CDT, 5 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT SUN MAY 27 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A WEAK WARM FRONT LIFTING ACROSS KANSAS WAS PROVIDE THE INITIAL
FOCUS FOR CONVECTION THROUGH THE AFTERNOON. THIS BOUNDARY COMBINED
WITH AN UPPER LEVEL DISTURBANCE MOVING INTO THE WESTERN KANSAS MAY
ENHANCE THE CONVECTION.
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON
OVER CENTRAL AND SOUTH CENTRAL KANSAS. THE THUNDERSTORMS COULD
SPREAD INTO SOUTHEAST KANSAS LATER THIS EVENING.
THE MAIN AREA FOR SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED OVER
WESTERN KANSAS THIS AFTERNOON...SPREADING INTO CENTRAL AND SOUTH
CENTRAL KANSAS BY LATER AFTERNOON/EARLY EVENING. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.
/BAKERLocal storm report, May 27, 1:04 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
104 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 1 W AUGUSTA KS .75 INCH HAIL
05/27/01 BUTLER REPORTED BY EOC
1253 PM AUGUSTA KS 1.00 INCH HAIL
05/27/01 BUTLER REPORTED BY AUGUSTA PD.
GNLocal storm report, May 27, 1:38 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
138 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM 6N ATLANTA KS 1.00 INCH HAIL
05/27/01 COWLEY REPORTED BY 911
GNThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 27, 1:10 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| May 27, 1:16 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| May 27, 2:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 50 min |
| May 27, 2:16 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 27, 2:35 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| May 27, 2:54 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| May 27, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
| May 27, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 55 min |
| May 27, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| May 27, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 51 min |
| May 27, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 63 min |
| May 27, 6:10 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| May 27, 6:21 PM CDT | Tornado Warning | ICT | Kingman | 54 min |
| May 27, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.